Allergy season has already begun in some parts of the country. Sufferers are reaching for antihistamines to reduce the runny nose and calm the itchy eyes and other pollen reactions. There is a new option on the OTC shelves this year: Xyzal (levocetirizine). It is an effective antihistamine, but many readers report that stopping Xyzal can cause trouble.
What Is the Story on Stopping Xyzal?
Q. My doctor prescribed Xyzal for allergies. When I stopped this antihistamine a few days ago, I started to itch. This is unbearable. Is there an antidote?
Xyzal Is an Antihistamine for Seasonal Allergies:
A. Levocetirizine (Xyzal) is, like its cousin cetirizine (Zyrtec), used to control seasonal allergies. Some people report dreadful itching that lasts for several weeks when they stop either medication. This appears to be a rebound histamine reaction (Ekhart et al, Drug Safety Case Reports, Dec. 2016).
Trouble Stopping Xyzal or Zyrtec:
There are numerous reports from readers who have had difficulties stopping Xyzal or Zyrtec on our website. Leanne wrote:
“I took Zyrtec Aug-Feb for my fall allergies. When I thought allergy season was over, I discontinued the drug. I started itching, just a bit but after about four days I peaked and thought I might have to go to the ER. Two days later, after a cool shower and a Benedryl, I have only sporadic itching.
“Zyrtec works great for my allergies but the withdrawal is horrible. I am going to research alternative allergy remedies.”